Anti-epileptic drug causes significant bone loss

The anti-epileptic drug (AED) phenytoin causes significant bone loss in just one year in premenopausal women, suggest findings from a small US study.

In a head-to-head study with three other AEDs, only phenytoin was associated with a 2.6 per cent bone loss at the femoral neck.

Previously, biochemical evidence has suggested increased bone turnover in patients taking phenytoin, but this study has now shown this equates to significant bone loss. 

Ninety-three female epilepsy patients aged 18-40 years were included in the study. Each was being treated with phenytoin, carbamazepine, lamotrigine or valproate as monotherapy.

At baseline and after one year, the women completed nutritional and physical activity questionnaires, underwent biochemical tests for bone and mineral metabolism and had bone mineral density (BMD) measurements taken from the proximal femur and lumber spine. 

Participants had high calcium intake at over 1,000 mg daily and were physically active.

At one-year follow-up, 15 patients taking phenytoin had a 2.6 per cent decrease in femoral neck BMD, equivalent to a loss of 0.03g/cm2. No loss was found at the other BMD sites. 

Additionally, no detectable adverse effect on bone turnover or BMD was seen in those taking one of the other AEDs.

rachel.liddle@haymarket.com

Neurology 2008; 70: 1586-93

Comment below and tell us what you think 

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in